|magnetic couple, PEP questions after condom rupture
Jan 17, 2007
Hi Doctor Bob,
First of all: thanks for all your wise words, it's great to feel cared about.
I'm the HIV positive half of a magnetic couple. We have a very strong, dedicated relation and can handle a lot, so the following is not putting us down, but stimulating us to do the right and necessary things. Yesterday evening we had a condom rupture, with me being the "top", my guy the "bottom". I had ejaculated inside of him before i noticed the rupture (thin condoms, supposedly as strong as the others, they feel great but apparently not that strong!). As I'm not on any meds yet (CD4 @ 550, 26%; VL @ 4,4k) my partner couldn't start PEP-ing with my meds and we went to the University Hospital in my home town (Leuven, Belgium), where my HIV specialist also works. We were given combivir (AZT + 3TC) and viracept (nelfinavir). The dosages were in accordance with this site's recomendations (combivir 250mg twice daily, nelfinavir 1,25g twice daily). I also asked the internal medicine doctor at the emergency ward to prescribe an anti-nausea-med and immodium), as i know AZT and (certainly) viracept can cause loose stools and nausea/GI-trouble. My lover started the meds 2 hours post the exposure. He's a type 1 diabetic, with perfectly controled glucose levels throughout the day (Lantus (slow insulin) and Novorapid (ultra fast insulin) take care of that).
Some questions: Viracept is not generally recommended anymore by CDC guidelines, i assume this is mainly because of side effects, and not because of efficacity towards viral replication inhibition? Idem combivir: it's out of fashion in the US mainly because of the thymine analogue AZT being linked with anemia and lypoatrophy, but here in Belgium it's still the main NRTI backbone (i think the combo pill truvada is not available, separate components are but are expensive). Here in Belgium, our social security takes care of all our expenses, we just pay our 6$ a month and that's it, but we sometimes lag a bit behind when newer/expensive meds are concerned i feel.
Would you rank the combination combivir/viracept as potent enough for our risk, or should i press my HIV doctor (seeing him on monday, 2,5 days post exposure) for a stronger PI with a higher resistance barrier (no geno/phenotype was done on my pet virus, no idea what resistances might be persent)?
Any special considerations regarding diabetes and use of Combivir/Viracept?
Blood was taken for a reference HIV-ELISA and Western blot, blood and liver parameters (i assume because of the side effects of mainly viracept and zidovudine).
And finally... I understand that the per act- estimated risk associated with anal insertive sex, unprotected and with a known hiv positive top, is about 0,5%. What reduction in risk would PEP -started quasi immediately- represent?
English isn't my first nor my second language, so i do appologise for the incoherence and "foreign" English. This site has been invaluable for me/us (pozzed one and a half years ago, diagnosed in october 2005), and i refer to it a lot whenever i need info. Thanks for the help/suggestions/ponderings/comments/...
Love, X and -you guessed it - X.
| Response from Dr. Frascino
Hello X and X,
Viracept has fallen out of favor in the U.S. for several reasons involving tolerability, convenience and potency. Similarly, AZT + 3TC is no longer the number-one choice of many HIV specialists here, due to the issues you mention side effects/toxicity and tolerability. However, these concerns pertain primarily to ongoing HIV therapy as part of a HAART (highly active antiretroviral therapy) regimen. Would Combivir + Viracept be adequate for PEP in situations like yours? Most likely yes, but we really don't have data to support (or refute) that assumption. Your HIV specialist may well decide to switch you to the newer more convenient, better tolerated and more potent agents. That would be my preference. However, if unavailable or cost prohibitive, your current combination will hopefully still be adequately effective and tolerated.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.